The streptokinase therapy complications and its associated risk factors in patients with acute ST elevation myocardial infarction

Document Type: Research article

Authors

1 Cardiovascular Research Center, Tabriz University of Medical Sciences, Tabriz, Iran.

2 Department of Clinical Pharmacy, Faculty of Pharmacy, Tabriz University of Medical Sciences.

Abstract

Acute myocardial infarction (AMI) is one of the main leading causes of mortality and morbidity. Despite the progress in the treatment of AMI, streptokinase is still being used in many countries. Because of the critical condition of patients with AMI and complications of streptokinase therapy, this study was performed to evaluate the pattern of adverse drug reaction (ADRs) induced by streptokinase and its associated risk factors in patients with acute ST elevation MI.
A prospective cross-sectional study in a 14-month period was done at the university affiliated referral cardiovascular center. The Naranjo probability scale and Food and drug administration (FDA) criteria for severity of ADRs were performed for assessing the ADRs. The linear and logistic regression tests were used to evaluate the correlation between ADRs and study risk factors.
During the study period, 217 patients who were received streptokinase were entered. The majority of patients (n = 191) experienced at least one ADR. Six patients died in-hospital mainly because of cardiac causes. The history of drug allergy was the main predictor in occurring of ADRs (Odds ratio: 3.26; 95% CI: 1.48-457.6; p = 0.026). The most serious ADR was hemorrhagic stroke with a 1.4% incidence. Hypotension was one of the most occurred ADR (n=75). Anaphylactic shock was not detected in this study.
In summary, our study showed that the history of drug allergy is the main predictor in occurring ADRs by streptokinase. Furthermore, streptokinase therapy was associated with a higher rate of hemorrhagic stroke in Iranian population.

Keywords

Main Subjects